Virginia, 2011Flash Flooding in Virginia, August 19, 2011
August 19, 2011 · NWS LWX · 2 events in 2 counties and zones
An upper-level disturbance combined with a moist, unstable airmass to induce scattered thunderstorms during the afternoon and evening hours. Very heavy rainfall rates with some of this activity in the Washington, DC, suburbs caused a few flash floods.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance combined with a moist, unstable airmass to induce scattered thunderstorms during the afternoon and evening hours. Very heavy rainfall rates with some of this activity in the Washington, DC, suburbs caused a few flash floods.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 19, 1:45 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT FRI AUG 19 2011
.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL SUPPORT SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL REMAIN IN
THE AREA SATURDAY. A COLD FRONT WILL CROSS THE REGION SUNDAY AND
SUNDAY NIGHT. HIGH PRESSURE BUILDING BEHIND THE FRONT WILL
PROVIDE SEASONABLE TEMPERATURES AND DRY CONDITIONS THROUGH THE
FIRST HALF OF THE WORK WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
DECAYING SHWRS MOVG ACRS CNTRL FOOTHILLS AND CNTRL SHENANDOAH VLY
THIS AFTN. THESE WILL CONT TO DECAY OWING TO STABLIZED AMS. CLD
CVR FROM THIS DECAYING CNVCTN INHIBITED HEATING THIS MRNG IN THE
ERN SECTIONS OF THE FCST AREA...BUT SOME BREAKS HAVE DVLPD IN THE
CLD CVR.
A SHRTWV TROF IS APRCHG THE RGN THIS AFTN AS SFC TROF SHARPENS IN
THE LEE OF THE APLCNS. ARRIVAL OF MID-LVL COLD POOL WILL MAINTAIN
H7-H5 LAPSE RATES OF 6.5 C/KM. MODIFIED 12Z KIAD SOUNDING REVEALS
2000 J/KG INSTBY. SLGT INCR IN UPR-LVL MSTR MAY PRECLUDE VERY LRG
HAIL...BUT DP LYR OF STEEP LOW-LVL LAPSE RATES MAY SUPPORT DMGG
WIND THREAT FROM WET DOWNBURSTS. SHEAR IS WEAK AND WILL WORK
AGAINST UPDRAFT ORGANIZATION...BUT INSTBY MAY OVERCOME THE WEAK
SHEAR.
TSTMS SHUD DECR TNGT AS WAVE EXITS. MOSTLY CLR SKIES XPCD BY MRNG
AS SHRTWV RDGG DOMINATES. HEATING OF LINGERING MOIST AMS WILL
GENERATE A CU FIELD. DESPITE LACK OF A STRONG SHRTWV TROF ON
SAT...ISOLD SHWRS AND TSTMS PSBL DURG THE AFTN AS BNDRY LYR HEATS.
INCRG MID-LVL CAP WILL LMT CNVCTV INTENSITY.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
A WEAK SHORTWAVE RIDGE IN BETWEEN THE EXITING TROUGH THAT IS MOVING
AWAY FROM THE ERN SEABOARD AND THE NEXT SHORTWAVE TROUGH MOVING
ACROSS THE MIDWEST/GREAT LAKES REGIONS WILL INFLUENCE THE MID-
ATLANTIC STATES SAT NGT. GENERALLY DRY CONDITIONS ARE EXPECTED
ALTHOUGH ISOLD DIURNALLY-DRIVEN CONVECTION MAY LINGER THRU THE MID-
EVE ON THE LEE SIDE OF THE BLUE RIDGE.
BASE OF THE LARGE TROUGH ASSOCIATED WITH THE HUDSON BAY VORTEX WILL
APPROACH THE EAST COAST SUN-SUN NGT. ALTHOUGH THE BEST SYNOPTIC
FORCING ASSOCIATED WITH THE TROUGH ITSELF WILL REMAIN WELL NORTH OF
THE AREA OVER THE GREAT LAKES/NORTHEAST STATES...LIFT AHEAD OF A
STRENGTHENING LLVL COLD FRONT SHOULD BE SUFFICIENT FOR SHOWERS AND
STORMS TO DEVELOP...ESPECIALLY WHEN COMBINED WITH SOME DAYTIME
HEATING. INCREASED POPS TO HIGH CHANCE ACROSS THE ENTIRE CWA.
STRENGTH OF STORMS WILL BE DEPENDENT ON AMOUNT OF BREAKS IN THE
CLOUDS DURING THE DAY. LATEST GFS/NAM GUIDANCE SUGGESTS CLOUD COVER
MAY LIMIT THE SVR TSTM POTENTIAL...BUT CONFIDENCE THIS FAR OUT IS
LOW. INCREASING SLY FLOW AHEAD OF THE TROUGH WILL DRAW MOISTURE UP
THE ERN SEABOARD. WITH PWAT VALUES 1.75-2 INCHES AND AN ALREADY
SATURATED GROUND IN SOME PARTS OF THE REGION...LOCALIZED HEAVY
RAINFALL MAY LEAD TO FLASH FLOODING. WILL CONTINUE TO HIGHLIGHT
POTENTIAL THREAT IN THE HWO.
THE COLD FRONT IS FORECASTED TO CLEAR THE CWA SUN NGT. DRIER WEATHER
EXPECTED BEHIND THE FRONT. UPSLOPE...WLY FLOW AT THE BASE OF THE
TROUGH MAY KEEP CLOUD COVER AND ISOLD SHOWERS THRU THE LATE NGT ALONG
AND WEST OF THE ALLEGHENY FRONT.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE BROAD TROUGH WILL REMAIN OVER THE ERN US MON AND TUE. NWLY...
CYCLONIC FLOW AROUND THE TROUGH WILL PREVENT ANY HEATWAVES FROM
IMPACTING THE REGION. SFC HIPRES WILL BUILD EWD OVER THE AREA DURING
THIS TIME...WHICH WILL KEEP CONDITIONS DRY DURING THE FIRST HALF OF
THE WORK WEEK. HIPRES EVENTUALLY SHIFTS OFF THE MID-ATLANTIC COAST
WED AND THU AS A SHORTWAVE TROUGH APPROACHES FROM THE MIDWEST.
SPECIFIC TIMING OF TROUGH IS UNCERTAIN ATTM...BUT LOOKS TO IMPACT
THE REGION BY THU.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
TSTM INITIATION HAS BEEN SLOW TDA OWING TO CLD CVR FROM DECAYING
CNVCTN IN SHENANDOAH VLY. APRCHG SHRTWV TROF WILL INVIGORATE TSTMS
THIS AFTN IN LEE OF BLUE RDG. THESE TSTMS LKLY WILL IMPACT ALL
TERMINALS BUT KCHO THRU THE AFTN.
TSTMS SHUD WANE THIS EVE AS WAVE EXITS. MOSTLY CLR SKIES XPCD BY
MRNG. VFR-MVFR FOG MAY DVLP AT MOST TERMINALS OWING TO RESIDUAL
MOIST AMS AND CLRG SKIES LATE TNGT.
WINDS WILL BCM LGT SLY ON SAT. SHRTWV RDGG ALOFT SHUD LMT ANY TSTM
POTENTIAL...BUT STRONG HEATING MAY PROMOTE ISOLD SHWRS LATE SAT
AFTN.
UNSETTLED CONDITIONS EXPECTED SUN-SUN EVE AS A SEASONABLY STRONG
TROUGH APPROACHES. SCT SHRA/TSRA EXPECTED DURING THE DAYTIME. THESE
STORMS COULD PRODUCE LOCALLY HVY RAINFALL AND THUS PERIODS OF LOW
VSBYS. CONDITIONS WILL IMPROVE FROM WEST TO EAST LATE SUN EVE AS THE
TROUGH AND ASSOCIATED SFC COLD FRONT EXIT THE REGION. HIPRES
BUILDING IN BEHIND THE TROUGH WILL PROVIDE VFR AND DRY CONDITIONS
MON-WED.
&&
.MARINE...
TSTMS PSBL ON THE WATERS THIS AFTN AND EVE AS SHRTWV TROF APRCHS.
SVR WX PSBL AS A RESULT. IN THE WAKE OF THE TSTMS...LGT WINDS ON
THE WATERS XPCD...SO NO LONG-FUSED HAZARDS ANTICIPATED ATTM THRU
SAT.
A COLD FRONT WILL APPROACH FROM THE WEST SUN. SLY CHANNELING AHEAD
OF THE TROUGH MAY LEAD TO SCA CONDITIONS SUN AFTN AND EVE. OUTSIDE
OF THE BREEZY GRADIENT FLOW...HIGHER WIND GUSTS...LIGHTNING AND
LOCALLY HEAVY RAINFALL COULD ADVERSELY IMPACT THE WATERS SUN. BEHIND
THE COLD FRONT...WINDS WILL GRADUALLY DIMINISH ON MON AS HIPRES
SETTLES IN.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR MDZ005>007-
009>011-013-014.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
KRAMAR/KLEINHazardous weather outlook, Aug 19, 1:52 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT FRI AUG 19 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
252 PM EDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.
ANY THUNDERSTORMS ALSO WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN THAT COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT LATE THIS AFTERNOON AND EARLY THIS EVENING FOR
NORTHEASTERN MARYLAND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.
A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SUNDAY AFTERNOON AND
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION LIKELY WILL BE NEEDED BY THIS AFTERNOON.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
252 PM EDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. SOME STORMS COULD BECOME SEVERE AND WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY NEAR
AND EAST OF THE BLUE RIDGE MOUNTAINS.
ANY THUNDERSTORMS ALSO WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN THAT COULD LEAD TO LOCALIZED FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT LATE THIS AFTERNOON AND EARLY THIS EVENING FOR
NORTHEASTERN MARYLAND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION LIKELY WILL BE NEEDED BY THIS AFTERNOON.
In the hours before
Local storm report, Aug 19, 5:57 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST RIVERDALE 39.09N 76.54W
08/19/2011 E60 MPH ANNE ARUNDEL MD TRAINED SPOTTER
SIDING WAS BEING REMOVED FROM HOMES.
&&
EVENT NUMBER LWX1101529
LISTEMAASpecial weather statement, Aug 19, 6:03 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT FRI AUG 19 2011
VAZ053-054-192330-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
703 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORM TO AFFECT ARLINGTON...FAIRFAX COUNTY...
AT 703 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VIENNA...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE PIMMIT HILLS...THE I66 AND I495
INTERCHANGE...MERRIFIELD...MANTUA...ANNANDALE...LAKE BARCROFT...
LINCOLNIA AND THE I395 AND I495 INTERCHANGE.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3887 7708 3878 7711 3880 7739 3892 7740
3896 7723
TIME...MOT...LOC 2303Z 323DEG 8KT 3890 7725
GMSSpecial weather statement, Aug 19, 6:05 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
705 PM EDT FRI AUG 19 2011
DCZ001-MDZ013-VAZ054-192330-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
705 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...PRINCE GEORGES COUNTY...
AT 705 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ANACOSTIA...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE KENILWORTH...OXON HILL...MARLOW HEIGHTS...
CORAL HILLS...SEAT PLEASANT...FORESTVILLE...CAMP SPRINGS AND ANDREWS
AFB.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3878 7676 3877 7703 3887 7703 3887 7705
3888 7703 3890 7706 3892 7707 3892 7688
TIME...MOT...LOC 2305Z 282DEG 7KT 3887 7698
GMSSpecial weather statement, Aug 19, 6:21 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT FRI AUG 19 2011
VAZ042-052-053-192345-
LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-FAIRFAX VA-
721 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORM TO AFFECT LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX COUNTIES...
AT 721 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF CHANTILLY...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE CHANTILLY...CENTREVILLE AND BULL RUN.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3878 7727 3876 7757 3890 7758 3894 7736
TIME...MOT...LOC 2321Z 328DEG 6KT 3888 7745
GMS
Local storm report, Aug 19, 6:23 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
723 PM EDT FRI AUG 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG CEDAR HILL 39.28N 78.11W
08/19/2011 FREDERICK VA 911 CALL CENTER
TWO TREES DOWN ON AUTOMOBILE.
&&
EVENT NUMBER LWX1101530
LEESpecial weather statement, Aug 19, 6:45 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
745 PM EDT FRI AUG 19 2011
VAZ052-053-502-200015-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
FAIRFAX VA-
745 PM EDT FRI AUG 19 2011
...STRONG THUNDERSTORMS TO AFFECT PRINCE WILLIAM/MANASSAS/MANASSAS
PARK...SOUTHERN FAUQUIER AND FAIRFAX COUNTIES...
AT 745 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES EAST OF AUBURN TO 4 MILES NORTHEAST OF
RAVENSWORTH...MOVING SOUTH AT 10 MPH.
LOCATIONS IMPACTED INCLUDE BURKE...NEWINGTON...LAKE RIDGE...LORTON
AND DALE CITY.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3874 7773 3884 7740 3882 7722 3874 7715
3868 7718 3857 7771
TIME...MOT...LOC 2345Z 354DEG 9KT 3870 7765 3885 7717
GMSFlash Flood, Fairfax
- When
- August 19, 6:52 PM EST to 7:45 PM EST
- Where
- Fairfax County, 0.54 mi W of Merrifield to 0.87 mi WSW of Merrifield
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.870, -77.240
A vehicle was stuck in high water near the intersection of Route 50 and Prosperity Avenue. A swift water rescue was performed.
Flash Flood, Arlington
- When
- August 19, 7:35 PM EST to 8:00 PM EST
- Where
- Arlington County, 0.69 mi N of Rosslyn to 0.66 mi NNW of Rosslyn
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.890, -77.080
High water forced the partial closure of Route 50 between 10th Street North and North Queen Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Flood in Ohio, August 19, 2011$2.5 million · 1 event
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341877, 341882.